Alabama, 2020

Tornadoes and Damaging Winds in Alabama, March 31, 2020

March 31, 2020 · NWS BMX · 22 events in 11 counties and zones

A strong upper level disturbance caused a wave of low pressure to form along a quasi-stationary front and move eastward along the Highway 80 and Interstate 85 corridors. This allowed a warm front to lift northward across the southeast portions of Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong upper level disturbance caused a wave of low pressure to form along a quasi-stationary front and move eastward along the Highway 80 and Interstate 85 corridors. This allowed a warm front to lift northward across the southeast portions of Central Alabama. North of the warm front, a line of showers with sporadic lightning strikes along an inverted trough was able to produce damaging winds despite a cool and stable air mass at the surface, knocking down numerous trees from Tuscaloosa County to Randolph County during the first part of the morning. A QLCS ahead of the cold front moved eastward later in the morning from Lowndes County to Barbour County, producing sporadic damaging winds. Additionally, bookend vortices and embedded supercell structures several weak tornadoes and one strong tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:46 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 31, 5:46 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
646 AM CDT Tue Mar 31 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Through Wednesday night.

A strong short-wave trough will progress from the lower MS Valley
this morning through the Southeast and then slide off the Atlantic
Coast by late evening. Latest guidance suggest that severe weather
is still probable across the southern portions of the forecast area.
Looking at specific numbers, look for the system to be capable of
~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the
system still remains a touch separated with the best shear and best
instability. Through the morning hours, the wind shear near the
boundary lifts quickly eastward ahead of more favorable warm sector
instability. Despite this notion, many forecast soundings do suggest
enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the
event a stronger updraft can establish in proximity to the shear
maxima near the front. All things considered, tornadoes, damaging
winds, and 1 inch hail all appear likely if ingredients come
together at the right time. Highest forecast confidence in severe
weather resides in the southeast portions of Central Alabama, this
morning into the early afternoon. Nonetheless, the severe forecast
remains on track and no major changes were made over previously
advertised.

Once the system moves out this afternoon, CAA will blast the region
and temperatures will fall into the 40s areawide with even a few
upper 30s in the far northern counties. Last time we were in the 40s
across the region was back on March 8th, so it will feel as quite
shock to the body if you get out and about early Wednesday morning.
Temperatures will warm up into the 60s pretty much area-wide with
a few near 70 degrees in the far south. With generally clear
skies, lows will drop into the 40s again Wednesday night into
Thursday morning.

16

.LONG TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Thursday through Monday.

On Thursday, a combination of mid-level ridging across the Southeast
and mean 1000-500mb RH's ~35 percent will continue to favor
stable conditions with afternoon highs in the 70s and periodic
sunshine. Upstream of the ridge, a weak 700mb shortwave will
propagate across the area on Friday. Negative omegas over Central
AL suggest there may be enough lift to produce a few light
showers, but a pocket of dry low-level air may prevent much of it
from reaching the ground, so I kept PoPs around 15 percent across
our west. Meanwhile, an upper-level jet will rotate through the
Northern Rockies and produce an elongated area of surface low
pressure across the Midwest with a weak trailing cold front
extending southward into eastern Texas. A widespread area of high
pressure will develop over the northern Plains and force the front
towards the Lower Mississippi Valley while the surface low
flattens across Ontario and Manitoba. The surface boundary will
provide weak support for isolated showers and partly cloudy skies
throughout the weekend. However, the overall coverage will be
limited by weak forcing due to a lack of upper-level support and a
building ridge across the Deep South. Guidance indicates the
aforementioned ridge will once again develop over the Gulf of
Mexico. Our temperatures will largely be influenced by the
aforementioned ridge and associated height rises. Expect to see
highs in the upper 70s to near 80F as we start the new week.
Towards the end of this period, a shortwave embedded in the ridge
will rotate across the area and may provide better chances for
additional rainfall given the return of moist southerly flow.
Trended PoPs upward, but kept chances around 50% since there are
still some timing difference between models.

86

&&

.AVIATION...
12Z TAF Discussion.

Conditions will continue to deteriorate this morning. Rain has
begun to overspread TCL and will be moving in BHM, EET, ANB, ASN
over the next few hours. Looks like the more convective activity
will be across the south (MGM and TOI) late morning into the
afternoon. Look for VFR through the 13 to 14z, then a lowering to
generally MVFR with IFR with the heavier bands of rain. Winds will
be gusty at times as well through 00 to 03z from the north.

16

&&

.FIRE WEATHER...

Rain will become widespread this morning as a low pressure system
moves into the area with some thunderstorms across the south. By
midweek, high pressure will produce cooler and drier conditions
across Central Alabama with afternoon RH's ranging from 35 to 45
percent and northerly winds around 5 to 10 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  38  63  40  70 / 100  10   0   0   0
Anniston    64  41  64  41  72 / 100  20   0   0   0
Birmingham  64  42  66  44  72 / 100  10   0   0   0
Tuscaloosa  67  43  68  44  74 / 100   0   0   0   0
Calera      67  42  66  43  72 / 100  10   0   0   0
Auburn      72  43  66  43  72 / 100  20   0   0   0
Montgomery  76  45  70  45  75 / 100  10   0   0   0
Troy        79  46  70  44  75 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 31, 2:51 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
351 AM CDT Tue Mar 31 2020

ALZ011>015-017>050-011200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
351 AM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible today across the southern
half of Central Alabama. The main threat area will be generally along
and south of a line from York to Clanton to Alexander City. The threats
will be damaging winds up to 60 mph, quarter size hail, and a tornado.
The threats will begin around 8 am in the west and end by 3 pm in
the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

The radar

The Birmingham radar (KBMX), 75 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
March 31, 6:25 AM CST to 6:26 AM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.200, -87.570

Several trees uprooted in the city of Tuscaloosa.

Thunderstorm Wind, Tuscaloosa

When
March 31, 6:37 AM CST to 6:38 AM CST
Where
Tuscaloosa County, Duncanville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.050, -87.450

Several trees uprooted in the town of Duncanville.

Thunderstorm Wind, Jefferson

When
March 31, 6:55 AM CST to 6:56 AM CST
Where
Jefferson County, Mc Calla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.330, -87.020

Several trees uprooted in the city of McCalla.

Thunderstorm Wind, Jefferson

When
March 31, 6:57 AM CST to 6:58 AM CST
Where
Jefferson County, Bessemer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.420, -86.950

Several trees uprooted and power lines downed in the city of Bessemer.

Thunderstorm Wind, Jefferson

When
March 31, 7:06 AM CST to 7:07 AM CST
Where
Jefferson County, Hoover
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.320, -86.820

Several trees uprooted in the city of Hoover.

Thunderstorm Wind, Shelby

When
March 31, 7:08 AM CST to 7:09 AM CST
Where
Shelby County, Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.280, -86.820

Several trees uprooted in the city of Pelham.

Thunderstorm Wind, Shelby

When
March 31, 7:08 AM CST to 7:09 AM CST
Where
Shelby County, Alabaster
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.230, -86.820

Several trees uprooted in the city of Alabaster.

Thunderstorm Wind, Jefferson

When
March 31, 7:13 AM CST to 7:14 AM CST
Where
Jefferson County, Vestavia Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.400, -86.780

Several trees uprooted and power lines downed in the city of Vestavia Hills.

Thunderstorm Wind, Marengo

When
March 31, 7:18 AM CST to 7:19 AM CST
Where
Marengo County, 1.17 mi W of Surginer
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.050, -87.720

Several trees uprooted near the intersection of Highway 10 and County Road 55.

Thunderstorm Wind, Talladega

When
March 31, 7:43 AM CST to 7:44 AM CST
Where
Talladega County, Winterboro
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.320, -86.200

Several trees uprooted and power lines downed along County Road 21.

Thunderstorm Wind, Clay

When
March 31, 8:06 AM CST to 8:10 AM CST
Where
Clay County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -85.850

Numerous trees uprooted between the towns of Ashland and Lineville.

Thunderstorm Wind, Clay

When
March 31, 8:18 AM CST to 8:20 AM CST
Where
Clay County, Cragford
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.250, -85.670

Numerous trees uprooted near the town of Cragford. Some homes were damaged due to fallen trees.

Thunderstorm Wind, Randolph

When
March 31, 8:28 AM CST to 8:30 AM CST
Where
Randolph County, Wedowee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.300, -85.470

Several trees uprooted and power lines downed in the town of Wedowee.

Thunderstorm Wind, Randolph

When
March 31, 8:31 AM CST to 8:32 AM CST
Where
Randolph County, Woodland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.370, -85.380

Several trees uprooted in the town of Woodland.

Thunderstorm Wind, Randolph

When
March 31, 8:44 AM CST to 8:45 AM CST
Where
Randolph County, Roanoke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.150, -85.350

Several trees uprooted and power lines downed in the city of Roanoke.

Thunderstorm Wind, Lowndes

When
March 31, 8:45 AM CST to 8:46 AM CST
Where
Lowndes County, Ft Deposit
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.980, -86.580

Several trees uprooted and power lines downed in the town of Fort Deposit.

Tornado, Montgomery

When
March 31, 9:23 AM CST to 9:30 AM CST
Where
Montgomery County, 3.42 mi NE of Ramer to 4.21 mi NW of Pine Level
Rating
EF0
Path length
3.33 mi
Path width
190 yd
Reported by
NWS Storm Survey
Coordinates
32.082, -86.175

National Weather Service meteorologists surveyed damage in southern Montgomery County, west of the town of Pine Level, and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. Minor tree damage, consisting of primarily broken limbs, was observed from Smith Gamble Road to Woodley Road. A tornado debris signature was noted with this storm.

Tornado, Pike

When
March 31, 9:33 AM CST to 9:34 AM CST
Where
Pike County, 4.51 mi WSW of Orion to 4.37 mi WSW of Orion
Rating
EF0
Path length
0.14 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
31.937, -86.067

National Weather Service meteorologists surveyed damage in northwest Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 70 mph. Damage was limited to a few snapped and uprooted pine trees along its path. A tornado debris signature was noted with this storm.

Thunderstorm Wind, Pike

When
March 31, 9:33 AM CST to 9:34 AM CST
Where
Pike County, Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.670, -86.070

Several trees uprooted in the town of Henderson.

Tornado, Pike

When
March 31, 9:34 AM CST to 9:36 AM CST
Where
Pike County, 1.28 mi SSW of (Toi)troy Muni Arpt to 1.27 mi SE of (Toi)troy Muni Arpt
Rating
EF0
Path length
1.61 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
31.854, -86.031

National Weather Service meteorologists surveyed damage near the Troy Municipal Airport in northern Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph.

The tornado formed near the intersection of Lake Road and Oak Grove Road just southwest of Troy Municipal Airport. Branches and a couple of trees were uprooted along Oak Grove Road. The tornado continued east-northeastward, removing the roof from a barn and uprooting a few more trees, before crossing the north-south runways at the airport. The tornado passed south of the terminal and very near the KTOI ASOS. Winds backed from 200 degrees to 170 degrees and then veered to 260 degrees while gusting to 47 mph. The tornado uprooted a few trees before dissipating west of Highway 231.

Tornado, Pike

When
March 31, 9:51 AM CST to 9:52 AM CST
Where
Pike County, 0.66 mi W of Sandfield to 0.24 mi NE of Sandfield
Rating
EF0
Path length
0.83 mi
Path width
180 yd
Reported by
NWS Storm Survey
Coordinates
31.901, -85.811

National Weather Service meteorologists surveyed damage in northeast Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. The tornado formed in a wooded rural area south of Highway 223 and the Sandfield community. Several trees were uprooted as it crossed a dirt road and County Road 6615. The tornado appeared to dissipate prior to reaching the Bullock County line. A brief tornado debris signature was also observed on the KMXX radar.

Tornado, Barbour

When
March 31, 10:34 AM CST to 10:46 AM CST
Where
Barbour County, 1.3 mi SE of Cotton Hill to 2.57 mi ENE of Terese
Rating
EF2
Path length
7.85 mi
Path width
350 yd
Continued into
Quitman, Ga (TAE)
Reported by
NWS Storm Survey
Coordinates
31.817, -85.264

National Weather Service meteorologists surveyed damage in southeast Barbour County and determined that it was consistent with an EF2 tornado, with maximum winds near 130 mph.

The tornado formed in a wooded area west of Lee Parker Lane, just north of Highway 131 and to the northeast of the town of Baker Hill. The tornado tracked northeastward uprooting trees and causing minor roof damage to two residences along Five Mile Road. It continued to snap trees as it tracked through a wooded area. The tornado crossed Highway 131 near Leroy Road where two residences and a mobile home suffered minor damage. The tornado intensified as it crossed Highway 431 with the most significant damage in the Country Club of Alabama neighborhood, along the south side of Pebble Beach Drive. Large sections of roofs were removed from a few well built residences with collapse of some exterior walls. The tornado crossed the Walter F. George Reservoir along the Chattahoochee River and continued into Quitman County in Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882677, 882678, 882680, 882679, 882685, 882682, 882683, 882684, 882687, 882688, 882689, 882690, 882691, 882692, 882693, 882694, 882671, 882672, 882695, 882673, 882674, 882676.